CSN Login
Members Online: 5

You are here

hematuria after IMRT, blood in urine

georgiapcsurv1
Posts: 2
Joined: Jul 2016

Had IMRT external beam radiation 5 years ago and no problems until now. Went to the VA ER yesterday after a bad bout with blood in my urine after exercise.  They did a CT scan, blood and urine workup and found everything normal and referred me to the urology dept.  They will see me next week I hope.

I've been reading about hemorrhagic radiation cystitis and that sounds like my problem.

Anybody dealt with this and how was it treated?  How about hyperbaric chamber therapy?

In Atlanta, GA  member, Georgia Prostate Cancer Coalition...visit our website georgiapcc.org,fb also

VascodaGama's picture
VascodaGama
Posts: 2932
Joined: Nov 2010

GeorgiaPC,

Welcome to the board. I am sorry for the cystitis. Radiation may cause what is called as "late side effects" that typically occurs about 5 years post RT. I had it and many guys have reported here about their similar experience with blood in the urine or stool. These though are treatable with simple medication. The hyperbaric therapy to heal scar tissue is choosen when other treatments do not solve the issue.

However, HBOT may not be the ideal therapy to treat a PCa patient if he does have apparent metastases or has not reached remission levels after RT. Hyperbaric therapy involves creation of newer blood vessels at the affected area and that should be avoided because the healing proccess will also "revive" the cancer. The bandit needs constant blood supply to survive. Here is a link about the matter;

https://csn.cancer.org/comment/1139034#comment-1139034

I hope you get good responses from the urologist next week.

Best wishes,

VGama

georgiapcsurv1
Posts: 2
Joined: Jul 2016

What medications work for this problem?

Is a cystoscopy test needed or required to see inside the bladder?

VascodaGama's picture
VascodaGama
Posts: 2932
Joined: Nov 2010

Most cases of cystitis symptoms are due to bacteria so that typically they prescribe antibiotics. I used those and drunk lots of water. Here is a link with information;

http://www.nhs.uk/Conditions/Cystitis/Pages/Treatment.aspx

In any case, a cystoscopy would show details of the problem. Your doctor will provide you with the information.

Best,

VG

Bill91101
Posts: 52
Joined: Apr 2009

 Hi GeorgiaPC,

 Not sure if the following is applicable to your situation – I’m posting since my hematuria problem didn’t involve any apparent infection(s) and might help in alleviating any symptoms.

I had IMRT in June thru August, 2009: 42 sessions; Radiation Oncologist told me I got the ‘max dosage’. (PSA was 89, Gleason was 3 + 4, involvement in one lymph node found.)

In July, 2010 I had visible blood in my urine. (PSA was at 0.2). My wife suggested the blood might be due to the aspirin I had been taking for minor back pain. I stopped the aspirin and the visible blood disappeared in a day or two. The follow-up urine test at the urologist office indicated blood was still present, just not visible, but no evidence of infection. Since 2010 I have had blood in my urine (not visible) on an irregular basis. In that time I’ve had several CT scans, ultrasounds and scope jobs. But no smoking gun has been found other than suspected radiation cystitis.  I had my six month PSA/lab work on July 11. Blood in the urine was indicated, but no infection. Again, I had been having back and hip pain due to a nerve issue, and had been taking aspirin. So I stopped the aspirin.

Urine test at the urologist’s on July 18 showed no evidence of blood or infection. Good. Urologist agreed that I probably have cystitis issues. But I’m going through the whole nine yards worth of scans and tests at the present.

My best guess is that the bleeding is a result of radiation cystitis incurred during IMRT treatments – which becomes irritated when I take aspirin. (I’ve had no other problems related to the IMRT treatment and have recommended it to several people.)

Bad news is that my PSA went from 0.3 in early 2014, to 0.9 in October 2015 to 2.3 in July of this year. Going to start on Casodex/Zoladex. I had HT in 2009 thru 2011 (Degarelix, then Vantas).

Vacation time is over for me, I guess.

I hope your condition improves!

Stay strong.

 

Subscribe to Comments for "hematuria after IMRT, blood in urine"